Wyoming, 2016

Hail and Damaging Winds in Wyoming, July 30, 2016

July 30, 2016 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm developed over northern Weston County and moved east into South Dakota. The storm produced hail to quarter size and wind gusts around 60 mph north of Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northern Weston County and moved east into South Dakota. The storm produced hail to quarter size and wind gusts around 60 mph north of Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 4:39 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 30, 4:39 PM MST, 1 hour 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT SAT JUL 30 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 153 PM MDT Sat Jul 30 2016

20z surface analysis had boundary from central MT into northeast
CO. Ahead of boundary, 1-2KJ/kg MLCAPE is developing. MLCIN
eroding, especially over the higher terrain. CU field perking up a
bit from southeast MT into the Black Hills, which is ahead of a
very subtle shortwave over southeast MT, indicated by weak ACCAS
field. With upper ridge building over the CWA per water vapour
matinee, convective potential somewhat lower than yesterday but
severe threat is similar with storms that develop given 15-20m/s
0-6km bulk shear. CAMs suggest strong to severe storms to occur
in and near the Black Hills into south central SD where richest
boundary layer moisture exists. Activity will shift southeast
overnight. Temperatures will be near guidance.

Sunday, upper ridge over the northern plains with upper low moving
across south central Canada as tail end shortwave moves across
MT/ND. Aforementioned boundary shifts east with modest MLCAPE
developing ahead of it over western SD. MLCIN will be higher than
today with enough shear for severe storms if storms develop in the
afternoon and evening. Additional storms will occur Sunday night as
elevated convection on the SD plains pops up late given 25-35kt low
level jet. Temperatures will be near guidance ahead of boundary and
above guidance in the drier air behind it.

.LONG TERM...(Monday Through Saturday)
Issued at 153 PM MDT Sat Jul 30 2016

Zonal flow aloft early in the week will give way to southwesterly
flow Tuesday and Wednesday as upper level low moves across the
Pacific NW and eventually into the southern Canadian Prairie
Provinces. Weak disturbances in the flow will bring mostly
diurnally driven shower and thunderstorm activity Monday and
Tuesday, with the best chances across the Black Hills each
afternoon. Above average temperatures can be expected across much
of the area Monday and Tuesday, before a cold front passage late
Tuesday night and Wednesday brings more seasonable temperatures
for the rest of the week. Drier west-northwest flow late in the
week should bring mostly dry conditions, with just a slight chance
of thunderstorms at this point in some areas for Thursday and
Friday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 533 PM MDT Sat Jul 30 2016

VFR conditions will prevail tonight and on Sunday. Scattered
thunderstorms will be located from northeastern Wyoming, across
the Black Hills and into south central South Dakota during the
early evening. Small hail and strong gusty winds are expected with
the thunderstorms.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...26
AVIATION...10
Hazardous weather outlook, Jul 30, 1:12 PM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT SAT JUL 30 2016

SDZ001-002-012>014-032-046-047-049-WYZ054>058-071-311300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
212 PM MDT SAT JUL 30 2016 /312 PM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE
BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THERE IS A
MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041>044-072>074-311300-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
212 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON
AND EARLY EVENING AROUND AND NEAR THE BLACK HILLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 30, 4:24 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUL 30 2016

SDZ043-046-310015-
MELLETTE SD-JACKSON SD-
524 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 615 PM MDT/715 PM CDT/...

AT 524 PM MDT/624 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF KADOKA
TO NEAR CEDAR BUTTE. MOVEMENT WAS EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...WANBLEE...NORRIS AND CEDAR BUTTE.

LAT...LON 4355 10171 4383 10163 4375 10080 4372 10079
      4374 10075 4371 10072 4371 10068 4373 10067
      4372 10063 4339 10073 4339 10080
TIME...MOT...LOC 2324Z 287DEG 16KT 4378 10163 4364 10105

TRIMARCHI
Local storm report, Jul 30, 4:30 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 N DOWNTOWN GILLETTE   44.31N 105.50W
07/30/2016  M0.75 INCH       CAMPBELL           WY   EMERGENCY MNGR

&&

KCLARK
Local storm report, Jul 30, 4:47 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     WANBLEE                 43.57N 101.66W
07/30/2016  E60 MPH          JACKSON            SD   FIRE DEPT/RESCUE

            MARBLE SIZE HAIL IN THIS STORM

&&

KCLARK
Local storm report, Jul 30, 4:54 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     2 SE KYLE               43.40N 102.16W
07/30/2016  M60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jul 30, 5:12 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     SHARPS CORNER           43.39N 102.40W
07/30/2016  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jul 30, 5:13 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 30 2016

SDZ012-024-025-WYZ056-057-071-310045-
NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHEASTERN CROOK WY-
613 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE...EASTERN CROOK AND NORTH CENTRAL WESTON COUNTIES UNTIL 645
PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR COLONY TO 7 MILES SOUTHEAST OF PINE HAVEN.
MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN SPEARFISH...BELLE FOURCHE...SUNDANCE...PINE HAVEN...
COLONY...BEULAH...ALVA...ALADDIN...MOSKEE...CEMENT RIDGE LOOKOUT...
COOK LAKE...WARREN PEAK...BEAR LODGE CAMPGROUND...
BELLE FOURCHE RESERVOIR...
INYAN KARA MOUNTAIN AND EASTERN KEYHOLE RESERVOIR.

THIS INCLUDES...
 INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 9.
 INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 161 AND 207.

LAT...LON 4496 10418 4475 10361 4411 10434 4417 10448
      4418 10448 4418 10452 4429 10488
TIME...MOT...LOC 0013Z 290DEG 35KT 4481 10408 4430 10468

TRIMARCHI

The radar

The Rapid City radar (KUDX), 163 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
July 30, 5:48 PM MST
Where
Weston County, 12.28 mi W of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.109, -104.877

Thunderstorm Wind, Weston

When
July 30, 6:33 PM MST to 6:37 PM MST
Where
Weston County, 10 mi NNW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.984, -104.297

Wind gusts were estimated around 60 mph.

Hail, Weston

When
July 30, 6:56 PM MST to 6:59 PM MST
Where
Weston County, 4.23 mi NNE of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.903, -104.177

Thunderstorm Wind, Weston

When
July 30, 6:56 PM MST to 7:00 PM MST
Where
Weston County, 4.24 mi NNE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.903, -104.177

Large hail and wind gusts to 60 mph accompanied the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653689, 653069, 653071, 653073.